I have had menstrual migraines for over 20 years but they have gotten progressively, horrifically worse and I am scared to death. At onset of menses, I start with a dull head-ache on the left, then get a horrible, painful tensionlike headache on the right for 2 days that goes down my neck into my shoulder. I can dull the pain with exedrin but it always comes back in the middle of the night. This went on for 4 days total, then I got hit with a full blown migraine on the left side of my head and threw up for 14 hours straight. The next day I stopped throwing up but the pain was debilitating. It started to subside around 5pm and then I woke up AGAIN last night with another horrible throbber on the right in the middle of the night. I took two advil just to take the edge off and then 1 exedrin to try to lessen the medication. I'm scared to death since I am going to Europe next week for 3 weeks and will get my period there. Wondering if I should try progesterone cream two weeks prior to my period or a low dose estrogen patch two days prior. I am REALLY worried about this. Anyone out there this severe?
Maybe this will help you talk more constructively with your Doctor or Neurologist:
Perimenstrual Eletripan Prevents Menstrual Migraine: An Open-Label Study.
Objective.- To prospectively evaluate the efficacy of perimenstrual prophylaxis with eletriptan to reduce headaches in women identified with menstrual migraine (MM). Methods.- Female migraineurs self-reporting a substantial relationship between migraine and menses were evaluated with 3 consecutive months of daily headache recording diaries. A relationship between menses and migraine was evaluated using International Classification of Headache Disorders (ICHD-II) criteria and a probability model called Probability MM. Women prospectively diagnosed with ICHD-II MM were treated for 3 consecutive months with perimenstrual eletriptan 20 mg 3 times daily starting 2 days prior to the expected onset of menstruation and continued for a total of 6 days. Headache activity was compared during the 3 months of recording prior to eletriptan therapy and 3 months with eletriptan perimenstrual prevention therapy. Results.- Three months of pretreatment prospective diaries were completed by 126 women. ICHD-II menstrually related migraine was diagnosed in 74%, with pure MM in 7%. Among those women diagnosed with ICHD-II MM, 61 completed at least 1 treatment month. Overall change in headache activity was a 46% decrease. The mean percentage of treated menses without migraine occurring during the 6 days of treatment was 71%. The percentage of subjects with 1, 2, and 3 migraine-free menstrual periods (no migraines occurring 2 days before menses through the first 3 days of menstruation) with eletriptan, respectively, were 14%, 19%, and 53%. Among those subjects who remained headache-free during the 6 days of eletriptan treatment, migraine occurred during the 3 days immediately after discontinuing eletriptan for 9%. Perimenstrual eletriptan was generally tolerated and no abnormalities were identified on the 6(th) day of treatment using either blood pressure recording or electrocardiogram. Conclusions.- Among patients with prospectively identified MM, eletriptan 20 mg 3 times daily effectively reduced MM. A significant reduction in headache activity occurred for 53% of patients. (Headache 2010;**:**-**).
Go to an endocrinologist and get tested. You may have an abnormality say in prolactin or other hormones that may be causing the headaches. Adding the other hormones may not help but increase the problems. Have you ever had an MRI? Make sure you get copies of everything.
No, I have never had an MRI. When I'm through with my cycles, I go back to somewhat normal and don't have any headaches so I don't know what an MRI would reveal. I did have a better sense of well being on the progesterone and really the only thing I didn't like was that it threw my cycle off and then I couldn't "predict" when the next episode would occur. In retrospect, that's not a bad thing since I conjur up a fair amount of fear in expectation of getting a migraine. When I get back from Europe I plan to really dig in to this. But, I was hoping someone had a similar situation that could clue me in . Thanks for your advice!
Given the current medical circumstances and the volcanic delays caused at airports throughout Europe, you may want to reconsider your trip. The volcanic dust is expected to last for many months and can significantly disrupt travel plans. As you may have read, this has caused havoc for tens of thousands of travelers.
My wife and I had to cancel many "local" trips due to her migraines. We've lost quite a bit of money because of it. But we rationalize these occurances as "That's Life." The last place my wife wants to be when she has a migraine is away from home. I couldn't imagine how she would handle a three day banger overseas. Trying to plan a return trip would be so costly because there is no way she could be in a plane with a migraine. Just some food for thought. Good luck.
P.S. Sorry for the technical data above but it is from a medical research website.
How are you? Menstrual migraines are caused by variances in estrogen levels. The treatment is the same as migraine. Small doses of vasoconstrictors or anti-inflammatory drugs before and during menstrual period may prevent headaches. However, Eddie1994 has a good point. You may want to have this checked first by your doctor or gynecologist before traveling. Take care and do keep us posted.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.